Indiana, 2022Flash Flood in Indiana, August 4, 2022
August 4, 2022 · NWS PAH · 1 event in 1 county or zone
A stationary area of showers and thunderstorms occurred ahead of a cold front extending from Lake Michigan down across central Missouri. A small pocket of flash flooding occurred under this stationary cluster of storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary area of showers and thunderstorms occurred ahead of a cold front extending from Lake Michigan down across central Missouri. A small pocket of flash flooding occurred under this stationary cluster of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 1:57 PM CST, 48 minutes earlier.
Area forecast discussion, Aug 4, 1:57 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 PM CDT Thu Aug 4 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 133 PM CDT Thu Aug 4 2022
This is a very challenging short term forecast. The focus will be
on the slow moving MCV resulting in heavy rain producing
convection currently over southern IL into southwest IN. We put
out a Flood Watch for much of the eastern part of the area through
this evening and overnight. Very high PW's will persist. Through
this evening the greatest area of concern will be with the small
scale "deformation" region invof the MCV from southern IL into
southwest IN and northwest KY. Overnight, the axis on the southern
end of the disturbance should focus on west KY. Most of this is
based on the HREF output 12z. We will monitor the next couple of
hours as well for a limited SVR potential over the KY Pennyrile
region, where some instability resides. Lapse rates are pretty
weak as are overall wind fields. Anything of concern would be of
short duration and marginal.
There may very well need to be adjustments to the forecast in
time tonight. Some of the guidance extends the heavy rain axis
tonight farther south and west into far west KY and even SEMO
toward the bootheel. Second, the activity may linger into Friday
over west KY. This could result in adjustments to our current
Flood Watch headlines. The activity should diminish Friday night.
.LONG TERM...(Saturday through Thursday)
Issued at 254 PM CDT Thu Aug 4 2022
The weekend begins with a broad mid-level ridge over the eastern two-
thirds of the country. The ECMWF/GFS/CMC agree on a smaller scale
mid-level disturbance along the Ohio River Valley Saturday morning
(the CMC a bit further upstream than the others). As Gulf moisture
continues to stream northward along the Mississippi River valley,
plenty of fuel will be available for convection to develop during
the heat of the day. With the disturbance east of the Quad State,
precip chances Saturday will be higher in the eastern half. As it
drifts further east on Sunday, PoPs drop to the slight chance range.
The potential for severe weather will be very low with these pulse
thunderstorms. Locally heavy rain is possible but area-wide average
rainfall will be low, providing little relief for the southern half
of the Quad State that is still in drought.
A surface low moves through Michigan on Monday, trailing a cold
front behind it. Models have come into better agreement on a Tuesday
timing for the front to pass through the Quad State. Showers and
thunderstorms will be possible along and ahead of the front with
broader coverage rather than isolated storms. Drier and cooler
conditions are expected afterwards. With the NBM slow to adjust to a
narrowing down of the PoP duration for this system, PoPs were
adjusted to move out by the end of the day Wednesday which may still
need to be cut off earlier in subsequent updates.
Highs this weekend and Monday will be in the upper 80s to near 90 as
daily rain chances reduce some of the potential heating from the
continued SSW flow. The cold front Tuesday will bring cooler
conditions with highs in the upper 70s to lower 80s midweek. Lows
will trend similarly, as humid conditions keep lows elevated in the
lower half of the 70s for the weekend, dropping to the 60s following
the cold front.
&&
.AVIATION...
Issued at 1244 PM CDT Thu Aug 4 2022
SCT to BKN MVFR cigs will rise to IFR conditions by this evening.
Terminals KEVV and KOWB will have the greatest risk for TSRA
through 22z as convection is currently ongoing to the SW.
Otherwise, MVFR conditions are possible again across most
terminals between 9-11z Friday as cigs and vis lower. There may
also be some redevelopment of shower activity during this time.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 9 PM CDT this evening for ILZ075>078-081>083-
085>087-090-091.
MO...None.
IN...Flood Watch until 9 PM CDT this evening for INZ081-082-085>088.
KY...Flood Watch until 9 PM CDT this evening for KYZ014-018.
Flood Watch through late tonight for KYZ006>013-015>017-019>022.
&&
LONG TERM...ATLHazardous weather outlook, Aug 4, 2:16 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 PM CDT Thu Aug 4 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 PM CDT Thu Aug 4 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Heavy rain will remain a concern with scattered thunderstorms across
the region this afternoon and perhaps into tonight. The areas of
greatest concern will be east of the Mississippi River ahead of a
disturbance slowly moving across the area. Flash Flooding is
possible. A flood watch is in effect until 9 PM for Southwest
Indiana and Southeastern Illinois, and until 6 AM Friday for most
of Western Kentucky.
A few strong storms cannot be ruled out mainly across west Kentucky
this afternoon. Gusty winds will be the primary hazard. A brief
severe storm is not out of the question.
Minor flooding will continue along the Little Wabash River at
Carmi.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms will continue Friday and
Saturday, primarily during the daylight hours. Lightning and
locally heavy rain should be the primary hazards.
Isolated to scattered thunderstorms remain possible from Sunday
through Tuesday evening, with a peak in coverage anticipated late
Monday into Tuesday. Lightning and locally heavy rain should be
the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but reports of heavy rain
will be appreciated.
In the hours before
Local storm report, Aug 4, 10:58 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM FLASH FLOOD MARION 37.75N 88.93W
08/04/2022 WILLIAMSON IL TRAINED SPOTTER
FIRE AND RESCUE CHECKING ON FLOODED TRAILER
PARK NEAR PATRICK STREET. SOME PERSONS BEING
ADVISED TO STAY PUT. ENTIRE PARK FLOODED.
&&
CNLocal storm report, Aug 4, 11:09 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM FLASH FLOOD MARION 37.73N 88.93W
08/04/2022 WILLIAMSON IL BROADCAST MEDIA
MAIN STREET ON THE EAST SIDE OF THE MARION
SQUARE IS NEARLY IMPASSABLE. DAY CARE CENTER
NEARBY HAS WATER IN CLASSROOMS. IT IS NOW
CLOSED DOWN.
&&
CNLocal storm report, Aug 4, 12:25 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN CRAINVILLE 37.75N 89.06W
08/04/2022 M3.54 INCH WILLIAMSON IL PUBLIC
PERSONAL WEATHER STATION. RAINFALL TOTAL
SINCE MIDNIGHT.
0115 PM HEAVY RAIN 3 ENE HERRIN 37.82N 88.99W
08/04/2022 M4.41 INCH WILLIAMSON IL PUBLIC
PERSONAL WEATHER STATION. RAINFALL TOTAL
SINCE MIDNIGHT.
0115 PM HEAVY RAIN 1 S SPILLERTOWN 37.75N 88.92W
08/04/2022 M5.22 INCH WILLIAMSON IL PUBLIC
PERSONAL WEATHER STATION. RAINFALL TOTAL
SINCE MIDNIGHT.
0115 PM HEAVY RAIN 1 NNW WHITEASH 37.80N 88.94W
08/04/2022 M5.62 INCH WILLIAMSON IL PUBLIC
PERSONAL WEATHER STATION. RAINFALL TOTAL
SINCE MIDNIGHT.
&&Local storm report, Aug 4, 1:30 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HEAVY RAIN JOHNSTON CITY 37.82N 88.93W
08/04/2022 M6.00 INCH WILLIAMSON IL TRAINED SPOTTER
STORM TOTAL SINCE MIDNIGHT. PERSONAL WEATHER
STATION.
&&
DWSLocal storm report, Aug 4, 1:33 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FLOOD 3 W NEWBURGH 37.95N 87.46W
08/04/2022 VANDERBURGH IN TRAINED SPOTTER
MINOR FLOODING REPORTED IN LOW-LYING AND
POOR DRAINAGE AREAS NEAR ANGEL MOUNDS.
&&
DWSLocal storm report, Aug 4, 1:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN 5 SW MARION 37.68N 89.00W
08/04/2022 M4.67 INCH WILLIAMSON IL MESONET
12 RAINFALL TOTAL AT MESONET STATION COWI2
CRAB ORCHARD IL.
&&
DWSFlash Flood, Spencer
- When
- August 4, 2:45 PM CST to 4:50 PM CST
- Where
- Spencer County, 2 mi N of Santa Claus to St Meinrad
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.149, -86.900
Several inches of water flowed through a campground in Santa Claus. Roads were flooded in the northern part of the county, including County Road 1600 North near Santa Claus and Monte Casino Road north of St. Meinrad.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in District of Columbia, August 4, 20223 deaths · $2,000 · 2 events
- Damaging Winds and Lightning Strikes in Maryland, August 4, 20221 death · $369,000 · 61 kt wind · 32 events
- Heat in Nevada, August 4, 20221 death · 1 event
- Wildfire and Astronomical Low Tide in Washington, August 4 to 6, 2022$1.9 million · 2 events
- Tornado in Maryland, August 4, 20221 injured · $250,000 · EF1 · 1 event
- Wildfire in Washington, August 4 to 7, 20221 injured · $240,000 · 1 event
- Hail and Damaging Winds in Virginia, August 4, 2022$97,000 · 1 in hail · 18 events
- Flash Flood and Damaging Wind in Missouri, August 4, 2022$100,000 · 52 kt wind · 2 events
- Flash Flood in Illinois, August 4, 2022$100,000 · 1 event
- Damaging Winds in Virginia, August 4, 2022$76,000 · 65 kt wind · 3 events
- Damaging Winds in New York, August 4, 2022$39,000 · 50 kt wind · 14 events
- Flash Flooding in New Mexico, August 4, 2022$65,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049294.